Prescription Drugs Dependency
Where shall we start? At the beginning.
It all started when I first went to see my doctor. I knew something was not right, as I was feeling really low and anxious, and had no understanding as to why I was feeling like this. My doctor asked me to take a PAL test, which was a questionnaire with tick boxes. The score suggested that I was struggling with anxiety and depression, which was flagging cause for concern.
It was suggested that I need to be on some pretty serious medication due to my condition. I was initially prescribed Citalopram and Lorazepam. I was advised that this would make me feel a little easier and a bit calmer. I was also referred to the local mental health team for an assessment.
The mental health team were very nice to me, sat me down and we had an informal chat about how I was feeling on a day to day basis. They were very understanding, and it was of their opinion that I would benefit from taking more medication, so they prescribed me with Quetiapine. This was to be taken in addition to my current prescription. It was explained to me that there would be side effects; some of these may not be pleasant.
After a short period of time, within a few weeks I started to notice that I was becoming very tired a lot of the time, and my appetite was starting to disappear. I also developed a skin irritation, with visible side effects. I also became very confused, i.e. not really aware of time.
Things took a turn for the worse when I had an accident at my place of work, injuring my back. After a couple of days I got to see my doctor about the excruciating pain, which had left me finding it very difficult even to walk. I was prescribed co-codamol on top of my existing medication. After a few weeks my back was feeling worse, so my doctor then prescribed a higher dose of co-codamol and I was given another prescription for Targinact to help with the worsening pain.
As time went on my depression was causing me more problems, I found I was unable to find the will power or energy to carry out what I would call normal daily tasks. This made me feel very low, and my self-esteem was becoming non-existent.
I was experiencing a feeling of worthlessness and felt trapped.
After only a few months, the effects of all the medication I was taking started to ware off. I felt as if I was wasting my time? My doctor and my mental health worker then decided to change my medication? This caused me to experience an even higher level of anxiety, and I felt I was just not coping with my daily way of life. There were days when I felt like just giving in, and just didn’t want carry on with the way things were. I consider myself very lucky to have had, and still have the support of my close family and a few trusted friends. Without this support, I think I would not have the will power to continue.
I do get what I would call my good days, where nothing or no-one can harm me or bring me down. Those days are when I am at my best, mentally and physically. This gives me hope.
My daily routine?
The first thing I do when I wake up is to take my first instalment of tablets, which ones depend on whether I will need to drive or not. Lunchtime, more tablets. Evening, yes you guessed it, more tablets. Then just to finish an eventful day, more tablets. I end the day taking Zopiclone, which are supposed to help me sleep.
Some of my friends have said to me that if they were to pick me up and shake me, I would rattle, given the amount of tablets I take on a daily basis. I laugh this off, but I know this is a genuine concern for me. I am very worried about the amount of medication I am being prescribed and the potential damage this could be causing me. I do have personal fears about whether it is safe for me to be taking so much.
At one stage I felt enough was enough, so I stopped taking everything. I felt I was not benefiting from all these tablets; they were no longer having the effects that I felt they should be.
My doctor was not happy to say the least, when I told him that I had lost faith and stopped taking all medication. He went on to inform me of the severe consequences that I could experience. I was in danger of a possible heart attack, severe panic attacks and other effects on my nervous system. It was implemented there and then that I should re instate all medication.
So now I am on the following daily medication, with varied strengths
1. Co-codamol for Pain Relief
2. Mirtazapine for Depression
3. Targinact for Pain Relief
4. Zopiclone for Help with Sleep
5. Diazepam for Anxiety
6. Pregabalin for Anxiety
7. Red & Blue Inhalers for a Respiratory Condition
I am now fully aware that I can’t just stop taking my prescribed medication because of the side effects I may experience, such as hot and cold sweats, shakes, illusinations and possible heart attack.
If there comes a time when my doctor agrees to reduce my medication, will I be at risk of swapping one addiction for another? I.e. Alcohol. Will I feel suicidal?
I try and come to terms with the fact that I am on, and will be on a lot of medication for the foreseeable future. For this to ever change, I know I will need a lot of support, and it will be a very long time before I am in the position to safely stop taking the levels of medication I am now dependent on.
Will I ever be able to slowly reduce the amounts I am dependent on, history presumes otherwise.
It saddens me to think that prescription medication may forever now be part of my life
Anne Townsend (June 2013)